Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Jul 28, 2021, 9:50 PM EDT for Horry County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 9:50 PM EDT (01:50 UTC)
- Expired
- Jul 28, 2021, 10:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Wilmington, NC
County Horry County, SC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2883 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064
WWUS82 KILM 290150
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
950 PM EDT Wed Jul 28 2021
NCZ099-109-110-SCZ033-054-058-059-290245-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-Marion SC-
Northern Horry SC-Coastal Horry SC-Central Horry SC-
950 PM EDT Wed Jul 28 2021
...SPECIAL WEATHER STATEMENT FOR SOUTHERN BRUNSWICK...SOUTHWESTERN
COLUMBUS...HORRY AND SOUTHEASTERN MARION COUNTIES UNTIL 1045 PM
EDT...
At 950 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fair Bluff to 8 miles south of Bald Head
Island. Movement was southwest at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Myrtle Beach, Conway, North Myrtle Beach, Oak Island, Surfside Beach,
Shallotte, Sunset Beach, Holden Beach, Ocean Isle Beach, Caswell
Beach, Bald Head Island, Myrtle Beach Airport, Little River,
Socastee, Ocean Crest Pier, Red Hill, Yaupon Beach, Springmaid Pier,
Garden City and North Myrtle Beach Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3384 7796 3390 7807 3391 7826 3384 7862
3375 7881 3357 7900 3357 7905 3390 7941
3440 7896 3390 7795
TIME...MOT...LOC 0150Z 027DEG 29KT 3431 7901 3374 7803
$$
VAOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 28, 7:58 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 28, 7:58 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
758 PM EDT Wed Jul 28 2021
.SYNOPSIS...
Hot temperatures expected Thursday and Friday as an upper ridge
builds over the area, and heat advisories may be needed. A front
will drop into the area Friday night. Another front may stall
over the area Monday bringing increasing showers and thunderstorms
through into midweek.
&&
.UPDATE...
Inland convection met it's demise suddenly at least across our
area leaving a small and weakening cluster moving in from the
northeast currently near Pender County hugging the coast. Have
adjusted pops accordingly and although weakening, this area has
a couple more hours of life probably dissipating near the South
Carolina border. Finally, amazing how void the latest GFS run
is with isobars at the surface for Thursday morning. I almost
thought there was data missing. This along with good coverage of
rainfall and conditions not dissimilar to last night (where
significant fog developed inland) spell more coverage again
tonight.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Latest surface analysis shows a center of surface low pressure in SC
Low Country, while a front has stalled near the DELMARVA region. A
broad surface trough is oriented southwest to northeast, which has
been deepening over the last few hours. Local radar trends have
shown consistent offshore showers along with popcorn convection that
has risen and fallen in parts of the Pee Dee region. Meanwhile,
deepening trough has spawned severe storms across southeast Virginia
and northeast North Carolina, which is generally moving southward.
Latest high-resolution guidance shows these storms moving into the
local forecast area from the northeast by 00-01Z this evening,
gradually dying out during the overnight hours. The Storm Prediction
Center (SPC) currently has the area mostly in a Marginal Risk
(threat level 1/5) for severe weather, with Bladen, Pender, and part
of New Hanover (down into Monkey Junction) in a Slight Risk (threat
level 2/5). Main concern is damaging wind gusts and isolated large
hail, as 30-35kts of effective shear is expected to be in these
storms.
As convection settles, with plentiful moisture at the surface and
lower levels of the boundary layer, expecting areas of fog to form
late tonight. It's possible that this fog may carry into the mid-
morning hours of Thursday, particularly inland. Heights start to
rise, as trough rises slightly and pushes offshore. This creates a
dry forecast for Thursday and Thursday night.
High temperatures Thursday hit the mid 90s, and dewpoints linger in
the low-to-mid 70s. As a result, the heat index surges into the
triple digits, though just below Heat Advisory criteria. Be very
mindful of outdoor activity, and keep up with the fluid intake. Lows
Wednesday night in the low 70s increase to the mid 70s by Thursday
night.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Heat advisory and possibly heat warning thresholds for a portion
of the area will be on tap for Friday. Temps will soar through
the 90s inland of the beaches and the combination of such high
temps and high humidity should produce heat indices above 105
degrees. As moisture rich air spreads inland with the sea
breeze, expect heat indices to possibly reach over 110 in spots
just inland from Brunswick/Columbus county border off to the
north-northeast into Pender.
Models area showing greater chc of convection along front
dropping south late Fri into Fri night. Looks like best chc will
be through Fri evening before front dips south. Broad mid to
upper trough extending south into the Carolinas may string this
front out and it may waver in the area or just south on
Saturday maintaining clouds and a chc of pcp, depending on where
it ends up.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Broad mid to upper trough extending down from the Great Lakes
will amplify and dig down into the lower Mississippi Valley Sun
into Mon, pushing a cold front into the Carolinas. May start out
dry Sun morning, but as front moves closer and stalls late Sun
into Mon expect convection to become more widespread. Also
expect greater forcing aloft Mon through Wed as mid to upper
trough remains just west of the area with decent shortwave
energy rotating around across the Coastal Carolinas.
Temps drop back toward normal for the weekend as a front drops
into area. Looks like clouds, pcp and height falls will keep
temps below normal Mon through Wednesday.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Maintained some thunder in ILM for a few hours with the activity
moving down from the northeast and that is seemingly it for
convection tonight. Expect IFR fog inland once again and with
almost ideal conditions, weak winds, previous rainfall, and
relatively clear skies the threat could seep to the coast and
0600 forecast will need to monitor.
Extended Outlook...VFR expected Thurs and Fri with return of
possible MVFR with another front into the weekend and early next
week.
&&
.MARINE...
Through Thursday night...SSE flow continues through most of the
period, though it starts to veer to the southwest by Thursday
evening as a cold front approaches. Winds around 10kts increase to
15kts with gusts up to 20kts as the direction begins to change. Seas
2-3ft become more like 3ft by the end of the near term marine
forecast period.
Friday through Monday...SW winds on Friday will increase up to
15 to 20 kts later on Friday into Friday evening ahead of an
approaching front. This front may linger near or just south
through the weekend to produce lighter and more variable winds,
possibly N to NE winds for a period of time. Another front will
approach late Sun with increasing SW winds developing once
again. Seas should increase up to 3 to 5 ft Fri aftn into Fri
night in southerly push ahead of front. Seas should come down a
bit over the weekend, but another increase should come late Sun
into Sun night ahead of next front. May see brief period of SCA
conditions Sun night into early Mon. Minimal SE swell up to 9
sec will mix in.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from 1 AM to 4 AM EDT Thursday for
NCZ107.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...SHK
NEAR TERM...IGB
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...SHK
MARINE...RGZ/IGBHazardous weather outlook, Jul 28, 7:42 PM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 742 PM EDT Wed Jul 28 2021 NCZ107-292345- Inland New Hanover- 742 PM EDT Wed Jul 28 2021 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM TO 4 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-292345- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 742 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-292345- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 742 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-270-272-274-276-292345- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Waters from Surf City to Cape Fear NC from 20 to 40 nm- Waters from Cape Fear NC to Little River Inlet SC from 20 to 40 nm- Waters from Little River Inlet to Murrells Inlet SC from 20 to 40 nm- Waters from Surf City NC to South Santee River SC from 20 to 40 nm- 742 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for Atlantic coastal waters and the adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 4:52 PM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Wilmington NC
452 PM EDT Wed Jul 28 2021
SCZ017-023-024-282145-
Marlboro SC-Dillon SC-Darlington SC-
452 PM EDT Wed Jul 28 2021
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DILLON...NORTHERN
DARLINGTON AND MARLBORO COUNTIES UNTIL 545 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 8 miles south of Rockingham, moving south at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bennettsville, Hartsville, Dillon, Mccoll, Latta, Clio, Hamer, Mont
Clare, Brownsville, Chavistown, Floyd, Minturn, North Hartsville,
Dovesville, Oak Grove, Auburn, Wallace, Clyde, Bingham and
Mechanicsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3449 8005 3449 7989 3453 7983 3461 7981
3461 7978 3465 7980 3469 7987 3474 7989
3477 7993 3481 7993 3481 7968 3459 7941
3434 7923 3434 8018 3437 8018 3434 8021
3434 8025 3437 8029
TIME...MOT...LOC 2052Z 005DEG 19KT 3481 7974
SHKSpecial weather statement, Jul 28, 7:47 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wilmington NC
747 PM EDT Wed Jul 28 2021
NCZ096-105>107-290045-
Inland New Hanover NC-Coastal Pender NC-Bladen NC-Inland Pender NC-
747 PM EDT Wed Jul 28 2021
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER...PENDER
AND SOUTHEASTERN BLADEN COUNTIES UNTIL 845 PM EDT...
At 747 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Broad Creek to near Catherine Lake to near
Clinton. Movement was south at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Burgaw, Surf City, Rowan, Hampstead, Topsail Beach, Penderlea, Point
Caswell, Maple Hill, Long Creek, Ashton, Rocky Point, Currie, Castle
Hayne, Wards Corner, The Borough, Scotts Hill, Woodside, White
Stocking, Murray Town and Montague.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3429 7773 3431 7776 3430 7778 3448 7836
3464 7832 3461 7831 3458 7826 3455 7825
3472 7811 3473 7802 3471 7798 3472 7768
3448 7758 3444 7752
TIME...MOT...LOC 2347Z 012DEG 19KT 3475 7693 3473 7762 3494 7831
VAOLocal storm report, Jul 28, 8:54 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
854 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM MARINE TSTM WIND TOPSAIL BEACH 34.37N 77.63W
07/28/2021 M42 MPH PENDER NC MESONET
&&
EVENT NUMBER ILM2100119
OLIVASpecial weather statement, Jul 28, 8:56 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Wilmington NC
856 PM EDT Wed Jul 28 2021
NCZ087-096-099-105-107>110-290200-
Robeson NC-Inland New Hanover NC-Inland Brunswick NC-Columbus NC-
Bladen NC-Inland Pender NC-Coastal New Hanover NC-
Coastal Brunswick NC-
856 PM EDT Wed Jul 28 2021
...SPECIAL WEATHER STATEMENT FOR NEW HANOVER...SOUTHWESTERN PENDER...
EAST CENTRAL ROBESON...BLADEN...BRUNSWICK AND COLUMBUS COUNTIES UNTIL
1000 PM EDT...
At 856 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from White Oak to Northwest to 20 miles southeast of
Topsail Beach. Movement was southwest at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Wilmington, Leland, Oak Island, Carolina Beach, Whiteville,
Shallotte, Elizabethtown, Sunset Beach, Wrightsville Beach, Kure
Beach, Holden Beach, Ocean Isle Beach, Caswell Beach, Bald Head
Island, Snows Cut, South Masonboro Island, Ocean Crest Pier, Figure
Eight Island, Yaupon Beach and North Masonboro Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3483 7867 3436 7811 3429 7773 3429 7772
3424 7777 3415 7784 3391 7795 3384 7796
3386 7801 3388 7800 3387 7802 3389 7803
3391 7814 3391 7826 3390 7837 3385 7854
3428 7904
TIME...MOT...LOC 0056Z 037DEG 23KT 3473 7871 3431 7816 3418 7736
VAOLocal storm report, Jul 28, 9:47 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
947 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND GST 6 SE WRIGHTSVILLE BEACH 34.14N 77.72W
07/28/2021 M51 MPH AMZ250 NC MESONET
MESONET STATION 41038 6 SE WRIGHTSVILLE
BEACH.
&&Special weather statement, Jul 28, 9:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
950 PM EDT Wed Jul 28 2021
NCZ099-109-110-SCZ033-054-058-059-290245-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-Marion SC-
Northern Horry SC-Coastal Horry SC-Central Horry SC-
950 PM EDT Wed Jul 28 2021
...SPECIAL WEATHER STATEMENT FOR SOUTHERN BRUNSWICK...SOUTHWESTERN
COLUMBUS...HORRY AND SOUTHEASTERN MARION COUNTIES UNTIL 1045 PM
EDT...
At 950 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fair Bluff to 8 miles south of Bald Head
Island. Movement was southwest at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Myrtle Beach, Conway, North Myrtle Beach, Oak Island, Surfside Beach,
Shallotte, Sunset Beach, Holden Beach, Ocean Isle Beach, Caswell
Beach, Bald Head Island, Myrtle Beach Airport, Little River,
Socastee, Ocean Crest Pier, Red Hill, Yaupon Beach, Springmaid Pier,
Garden City and North Myrtle Beach Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3384 7796 3390 7807 3391 7826 3384 7862
3375 7881 3357 7900 3357 7905 3390 7941
3440 7896 3390 7795
TIME...MOT...LOC 0150Z 027DEG 29KT 3431 7901 3374 7803
VAOThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:09 PM EDT | Special Marine Warning | ILM | 66 min | |
| Jul 28, 8:56 PM EDT | Special Weather Statement | ILM | Bladen, Brunswick, Columbus, New Hanover | 64 min |
| Jul 28, 8:59 PM EDT | Special Marine Warning | ILM | 31 min | |
| Jul 28, 9:26 PM EDT | Special Marine Warning | ILM | 49 min | |
| Jul 28, 10:03 PM EDT | Special Marine Warning | ILM | 42 min | |
| Jul 29, 3:16 PM EDT | Heat Advisory | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 28 hr |
| Jul 29, 3:16 PM EDT | Small Craft Advisory | ILM | 31 hr | |
| Jul 29, 7:55 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 24 hr |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.